Ohio, 2018

Hail and Damaging Winds in Ohio, July 26, 2018

July 26, 2018 · NWS CLE · 17 events in 11 counties and zones

A cold front swept east across the Upper Ohio Valley on July 26th causing a lines of thunderstorms to develop. A lot of storm damage was reported along the central lakeshore counties of Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$188,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front swept east across the Upper Ohio Valley on July 26th causing a lines of thunderstorms to develop. A lot of storm damage was reported along the central lakeshore counties of Lake Erie. Sandusky in Erie County sustained the worst of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 2:12 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 26, 2:12 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
312 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A cold front over lower Michigan will move southeast across the
local area tonight. High pressure will build over the region
from the north Friday through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Things have been slow to get going and have actually noted a
decrease in intensity of the storms approaching the west end of
the area. Still expecting a broken line of storms to develop and
move across the local area this evening. The line should reach
the I-71 corridor between 6 and 7 pm. Most areas can expect a 2
to 4 hour period of possible showers and storms. Things will dry
out quickly behind the front with TOL area dry by 00z. Dynamics
are pretty marginal today with very weak mid level lapse rates.
Surface winds have picked up today so low level mixing has
occurred which has lowered dewpoints slightly and held
instability back. The radar will need monitoring this evening
but probably will see no more than a couple severe storms if
that. There could be a few residual showers downwind of the lake
overnight. Coverage should be limited. Better chances for
showers occur Friday afternoon and evening at the east end of
the area as 850 mb temps dip to around 10 degrees. Local schemes
and the cu rule show skies becoming SCT-BKN tomorrow afternoon
most areas. By early Saturday most of the clouds will be gone
as high pressure wins out for good.

Temps kind of tricky with a distinct airmass change expected
during the period. Because of that have not strayed too far from
guidance.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A great weekend is in store for the area as zonal flow remains
dominant over the region. Daytime high temperatures are expected
to remain in the mid to upper 70s...around 5 to 8 degrees below
normal.

A warm front will slowly move north toward southern Ohio Sunday into
Monday. Showers and thunderstorms will be possible ahead of the warm
front...especially during the day on Monday. Temperatures are
expected to warm a few degrees between Sunday afternoon and Monday
afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Deep upper level troughiness and low pressure will move northeast
out of the Mississippi Valley region.  As this transition occurs,
the low pressure will weaken and the trough will begin to weaken as
well by the time it reaches the forecast area Thursday.  Eventually,
high pressure over the western Atlantic Ocean will build back west
into the forecast area by Friday.

Surface low pressure in association with the upper level low
pressure will track northeast toward the western Great Lakes.  This
will keep warm air advection over the eastern half of the United
States through much of the forecast period.  The surface low
pressure system will move northeast through the Great Lakes region
forcing a cold front east across the area Wednesday night.

Models are all suggesting copious amounts of moisture associated
with the surface low pressure will stream north into the local area
out of the Gulf of Mexico.  This will set-up a potential for some
fairly good rainfall amounts Tuesday night into Wednesday. Soundings
will be nearly saturated during the day Wednesday with precipitable
water values approaching 2 inches.

As the warm air advection takes place ahead of the low pressure
system, expecting temperatures to climb back into the lower 80s
Wednesday and Thursday with lows in the lower to middle 60s.
Dewpoint temperatures will peak out in the middle to upper 60s
Wednesday afternoon and evening.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Storms continue to the fire to the west and northwest of the
area. That activity is ahead of an approaching cold front. Have
timed the storms into the TOL area around 19z. The activity
will reach the I-71 corridor around 22z. Have had hit MFD and
CLE pretty hard and will mention IFR vsbys and gusty winds for a
couple of hours. By 00z the storms should be to the PA border.
The line that forms may be broken so it is possible that some
areas could miss the storms. Will give all areas a 2 hour tempo
group. Skies may briefly scatter out behind the cold front
tonight before cold air advection clouds return most areas on
Friday. Gusty SW flow will become W right behind the front with
speeds diminishing overnight.

OUTLOOK...VFR conditions expected Friday and into the weekend
with high pressure building over the area.

&&

.MARINE...
A cold front is expected to move east across the lake tonight
resulting in thunderstorms...a few possibly severe late this
afternoon into this evening. These thunderstorms may generate waves
up to 3 feet and gusty winds for a short time. Over the
weekend...winds are expected to remain below 15 knots and waves 1 to
3 feet at most through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Riley
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...Riley
Hazardous weather outlook, Jul 26, 2:15 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
315 PM EDT Thu Jul 26 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-271915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
315 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a slight chance for severe thunderstorms late this afternoon
and evening as a cold front crosses the area. The main severe weather
threats are damaging straight line winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 26, 3:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT THU JUL 26 2018

OHZ003-007-262030-
Ottawa-Lucas-
405 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA AND NORTHEASTERN LUCAS
COUNTIES...

At 405 PM EDT, a strong thunderstorm was located 10 miles east of
Oregon, or 17 miles southeast of Monroe, moving east at 65 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kelleys Island, Put-In-Bay, Catawba Island, Marblehead, Reno Beach,
Bono and Williston.

LAT...LON 4170 8332 4165 8318 4176 8311 4176 8308
      4172 8309 4165 8317 4155 8293 4174 8280
      4170 8275 4158 8280 4164 8273 4163 8267
      4157 8267 4158 8279 4150 8269 4160 8334
TIME...MOT...LOC 2005Z 276DEG 55KT 4169 8322

LaPlante
Special weather statement, Jul 26, 3:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
413 PM EDT THU JUL 26 2018

OHZ003-006-262115-
Wood-Lucas-
413 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WOOD AND SOUTHWESTERN
LUCAS COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Waterville, or
8 miles northwest of Bowling Green, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Perrysburg, Rossford, Waterville, Whitehouse, Weston,
Maumee, Walbridge, Pemberville, Millbury, Haskins, Luckey, Bradner,
Grand Rapids, Tontogany and Stony Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4157 8342 4132 8342 4136 8387 4154 8387
TIME...MOT...LOC 2013Z 269DEG 26KT 4146 8378

Lombardy

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Ottawa

When
July 26, 3:50 PM EST
Where
Ottawa County, Elmore
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -83.300

Quarter sized hail was observed.

Thunderstorm Wind, Lake

When
July 26, 4:36 PM EST
Where
Lake County, Painesville
Measured
54 kt (62 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.730, -81.250

A 62 mph wind gust was measured by an automated sensor at the Fairport Harbor Lighthouse.

Thunderstorm Wind, Lake

When
July 26, 4:45 PM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.730, -81.250

Thunderstorm winds downed a tree along Hine Avenue in Painesville.

Thunderstorm Wind, Lake

When
July 26, 4:45 PM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.770, -81.050

Thunderstorm winds downed a tree.

Hail, Lake

When
July 26, 4:50 PM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -81.250

Penny sized hail was observed.

Thunderstorm Wind, Lake

When
July 26, 5:14 PM EST
Where
Lake County, 4 mi SW of Kirtland
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.589, -81.425

Thunderstorm wind gusts were estimated to be 60 mph. A few trees were reported down.

Hail, Sandusky

When
July 26, 5:17 PM EST
Where
Sandusky County, 1 mi E of Clyde
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.320, -82.951

Quarter sized hail was observed.

Thunderstorm Wind, Ashtabula

When
July 26, 5:17 PM EST to 5:24 PM EST
Where
Ashtabula County, Saybrook to Ashtabula
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.820, -80.870

Thunderstorm winds downed several trees from Saybrook to Ashtabula. One of the trees blocked a road and a second landed on some railroad tracks.

Thunderstorm Wind, Erie

When
July 26, 6:00 PM EST
Where
Erie County, Sandusky
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Thunderstorm downburst winds estimated to be at least 60 mph downed many trees in Sandusky. Damage was also reported in the downtown area. One building lost most of it's roof. A previously fired damaged building in the area partially collapsed. Scattered power outages were also reported.

Thunderstorm Wind, Huron

When
July 26, 6:10 PM EST
Where
Huron County, Monroeville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -82.700

Thunderstorm wind gusts were estimated to be at least 60 mph.

Thunderstorm Wind, Lorain

When
July 26, 6:35 PM EST
Where
Lorain County, Lorain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.470, -82.180

Thunderstorm winds downed a tree in the City of Lorain. The tree landed on a parked car causing considerable damage.

Thunderstorm Wind, Lake

When
July 26, 6:48 PM EST
Where
Lake County, Mentor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.670, -81.330

Thunderstorm winds downed a tree.

Hail, Cuyahoga

When
July 26, 6:52 PM EST
Where
Cuyahoga County, Westlake
Measured
0.75 in hail
Reported by
Public
Coordinates
41.450, -81.920

Penny sized hail was observed.

Hail, Trumbull

When
July 26, 7:45 PM EST
Where
Trumbull County, Fowler
Measured
1 in hail
Reported by
Social Media
Coordinates
41.320, -80.650

Quarter sized hail was reported.

Thunderstorm Wind, Trumbull

When
July 26, 7:48 PM EST
Where
Trumbull County, 2.07 mi W of Latimer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.349, -80.670

Thunderstorm winds downed a tree along State Route 88.

Thunderstorm Wind, Seneca

When
July 26, 7:58 PM EST
Where
Seneca County, Bloomville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.050, -82.980

Thunderstorm winds downed four trees in the the Bloomville area.

Thunderstorm Wind, Marion

When
July 26, 8:30 PM EST to 8:45 PM EST
Where
Marion County, 0.98 mi SSW of La Rue to Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.566, -83.326

Thunderstorm winds downed trees in southwest Marion County and also in the City of Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773130, 773135, 773132, 773158, 773133, 773134, 773136, 773173, 773139, 773140, 773168, 773155, 773152, 773165, 773171, 773160, 773163.